Texas, 2009

Hail and Damaging Winds in Texas, May 26, 2009

May 26, 2009 · NWS SHV · 5 events in 4 counties and zones

Scattered thunderstorms formed as a result of a short wave moving over a |moist and very unstable atmosphere. Isolated thunderstorms became |briefly severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered thunderstorms formed as a result of a short wave moving over a |moist and very unstable atmosphere. Isolated thunderstorms became |briefly severe. Late in the evening, additional thunderstorms developed across|north central Texas and southern Oklahoma and moved east towards the interstate|30 corridor. These storms quickly became severe, producing large hail during|the late night hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 26, 8:24 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, May 26, 8:24 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
924 AM CDT TUE MAY 26 2009

.DISCUSSION...
MESOSCALE CONVECTIVE COMPLEX ENTERING CWA THIS MORNING. WILL
UPDATE ZONES TO ACCOUNT FOR THIS...GOING WITH LIKELY POPS NORTHWEST.
LOOK FOR THE CONVECTION TO DECREASE TOWARD LATE MORNING. HOWEVER...
MORNING SHV SOUNDING VERY UNSTABLE...SO ADDITIONAL DEVELOPMENT
EXPECTED THIS AFTERNOON...MAINLY SOUTH AND EAST OF CURRENT
CONVECTION. WILL ADJUST SKY AND TEMPS DUE TO THE EXTRA CLOUD COVER
GENERATED BY THE CONVECTION.

&&

.AVIATION...
AN UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE FOUR STATE
REGION TODAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO AREA
TERMINALS. EXPECTING LATE MORNING SHOWER ACTIVITY NEAR TYR/GGG WITH
AFTERNOON CHANCES DEVELOPING FOR SHV/MLU/ELD. OTHERWISE...LIGHT
SOUTHWEST WINDS ALONG WITH VFR CONDITIONS WILL PREVAIL THROUGH THE
PERIOD./05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  68  85  64  87 /  50  40  50  20  10
MLU  87  69  86  64  87 /  40  40  50  20  10
DEQ  84  64  78  58  82 /  60  40  50  10  10
TXK  84  66  80  60  82 /  50  40  50  10  10
ELD  87  67  85  60  85 /  50  40  50  20  10
TYR  85  68  84  62  86 /  40  40  50  10  10
GGG  87  67  84  61  86 /  40  40  50  10  10
LFK  88  68  86  66  87 /  50  30  40  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/05
Hazardous weather outlook, May 26, 11:15 AM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT TUE MAY 26 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-271715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1215 PM CDT TUE MAY 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE
FOUR STATE REGION...AS DAYTIME HEATING COMBINES WITH UPPER LEVEL
DISTURBANCES AND A VERY UNSTABLE ATMOSPHERE. A FEW STORMS MAY
PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND GUSTY WINDS. NO
ORGANIZED SEVERE WEATHER IS EXPECTED AT THIS TIME.

THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVERNIGHT ALONG A
SURFACE COLD FRONT AND SPREAD SOUTHEAST. MOST OF THE STORMS
OVERNIGHT WILL LIKELY OCCUR ALONG AND NORTH OF THE INTERSTATE 30
CORRIDOR. A FEW STORMS MAY REACH SEVERE LIMITS IN THE VICINITY OF
THE SURFACE FRONT...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The Shreveport radar (KSHV), 86 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Gregg

When
May 26, 11:35 AM CST
Where
Gregg County, 0.9 mi NE of Judson
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.590, -94.740

A large tree was downed on a home on Oak Isle Drive. There were no report of injuries.

Lightning, Upshur

When
May 26, 11:45 AM CST
Where
Upshur County, Kelsey
Property damage
$10,000
Reported by
Newspaper
Coordinates
32.730, -95.030

An oil tank was struck by lightning on FM 1795 just north of the Kelsey Community. The tank was destroyed.

Thunderstorm Wind, Harrison

When
May 26, 12:05 PM CST
Where
Harrison County, 1.35 mi WNW of Walkers Mill
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.590, -94.570

Trees were downed in the western portion of the county.

Hail, Red River

When
May 26, 10:33 PM CST
Where
Red River County, 0.58 mi E of Bogata
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.470, -95.210

Hail, Red River

When
May 26, 11:20 PM CST
Where
Red River County, Avery
Measured
0.88 in hail
Reported by
Public
Coordinates
33.550, -94.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171863, 175109, 171864, 171866, 171867.